Skip to main content
eScholarship
Open Access Publications from the University of California

Nutrition Bytes

Nutrition Bytes bannerUCLA

St. John's Wort: What You Don't Know Could Hurt You.

  • Author(s): Manios, Elizabeth
  • et al.
Abstract

Despite all the uncertainty surrounding the nature and efficacy of St. John's Wort, its use has skyrocketed in the past decade. This has created great concern among the scientific and healthcare communities, particularly in light of recent research on the numerous potential drug interactions of this herbal supplement. The F.D.A. issued a warning in February 2001 about the possibility of SJW decreasing the effectiveness of numerous prescription drugs, and recent reports show that the concomitant use of SJW lowers the plasma concentrations of some drugs. Decreased serum concentrations of cyclosporin, warfarin, indinavir, Digoxin, oral contraceptives, migraine medications, theophylline, and other HIV-1 protease inhibitors have all been reported. There are two mechanisms of action of SJW that are thought to be responsible for the increased metabolism - and the commensurate decrease in effectiveness - of these drugs: SJW is believed to enhance the activity of Cytochrome P450 enzymes, as well as the activity of the drug efflux transporter P-glycoprotein. Such findings are compelling the F.D.A. to act quickly in requiring herbal manufacturers to begin labeling bottles of SJW with a clear warning about these possible drug interactions. However, much more needs to be done in educating healthcare professionals to actively seek awareness of their patients' use of SJW through routine inquiries about their use of all herbal remedies.

Main Content
Current View